Doubling up on cold, flu remedies may harm liverJanuary 30, 2013 in Medicine & Health / Medications
(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration warn.
People suffering from a cold or the flu may be tempted to take a combination of medicines to treat several symptoms. Used correctly, acetaminophen can be safe and effective. More than 600 prescription and over-the-counter medications contain acetaminophen, however, and doubling up on these remedies can be dangerous, the FDA cautioned. Complicating matters, signs of an acetaminophen overdose may not become apparent for days.
"If you're taking more than one medicine at a time, you may be putting yourself at risk for liver damage," Dr. Fathia Gibril, a supervisory medical officer at the FDA, said in an agency news release.
Over-the-counter medications are used by 70 percent of Americans to treat cold, cough and flu symptoms, according to the U.S. National Institutes of Health. The FDA stated that the maximum recommended adult dose of acetaminophen is 4,000 milligrams per day. Those who take too much acetaminophen may develop cold or flu-like symptoms.
The agency advised taking the following steps to avoid an overdose:
- Do not take more than one over-the-counter remedy that contains acetaminophen.
- Do not take a prescription drug containing acetaminophen in combination with an over-the-counter medication with acetaminophen.
- Do not exceed the recommended daily dose on any medication containing acetaminophen. For infants, toddlers and children, if the appropriate dose for the child's weight or age is not listed on the label, parents or caregivers should consult the child's doctor or a pharmacist.
The word "acetaminophen" is sometimes abbreviated as APAP, Acetaminoph, Acetaminop, Acetamin or Acetam. Consumers can check the FDA's website to find a list of brand-name products that contain acetaminophen.
As of January 2011, overdoses from prescription medicines containing acetaminophen accounted for nearly half of all cases of acetaminophen-related liver damage in the United States, the FDA reported. They advised that patients let their doctors know about any prescription or over-the-counter medications they are taking and also ask about the active ingredients in any new medications they are prescribed. Those with a history of liver disease also should inform their doctor before using a medication that contains acetaminophen.
In addition, acetaminophen and alcohol may be a dangerous combination. Anyone who drinks three or more alcoholic drinks per day should talk to their doctor before taking a drug that contains acetaminophen, the FDA researchers warned.
The FDA report was published online Jan. 24 on the agency's Consumer Updates page.
The U.S. National Library of Medicine has more about acetaminophen.
"Doubling up on cold, flu remedies may harm liver" January 30, 2013 https://medicalxpress.com/news/2013-01-cold-flu-remedies-liver.html